# SDR CA100805006

- Difficulty date: May 26, 2010
- Submitted: January 4, 2011
- Operation: General aviation
- Make and model: Cessna 172S
- Aircraft time: 6,563 hours
- Engine: Lyc IO360L2A
- Propeller: Mcauly 1A170E
- System (JASC): 8550 · Reciprocating Engine Oil System
- Part: Gasket
- Condition: Wrong Part
- Location: Eng Oil Distr
- Stage of operation: CR
- How discovered: O
- Nature of condition: W, J
- Precautionary procedure: A

## Discrepancy

THE PILOT, WHILE IN CRUISE, GOT AN INDICATION OF A VACUUM PUMP FAILURE, AND AS THESE MODELS HAVE 2 VACUUM PUMPS, HE RETURNED TO DEPARTURE. UPON INSP, AT FIRST APPEARED TO BE A ROUTINE VACUUM PUMP REPLACEMENT, BUT MX DECIDED TO REMOVE THE DRIVE HSG FROM THE ENGINE AND THEN IT WAS DISCOVERED THAT THE DRIVE HSG HAD FAILED AND THE SHAFT HAD SEIZED AND THE DRIVE GEAR TEETH WERE STRIPPED OFF.  SO THE OIL SUMP AND THE ACCESSORY CASE WERE REMOVED TO REPLACE THE DAMAGED PARTS.  FURTHER INVESTIGATION BY THE ENGINE O/H SHOP REVEALED THAT AN INCORRECT GASKET HAD BEEN INSTALLED AT OVERHAUL. (THE GASKET COVERED THE OIL PORT, WHICH FED PRESSURE OIL TO THE SHAFT, THE CORRECT GASKET LOOKS THE SAME BUT HAS A HOLE IN THE GASKET TO ALLOW OIL TO FLOW THROUGH.)
